[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.121.230. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 15, 1984

Prolonged Bleeding Time Associated With 'Low-Dose' Moxalactam Therapy

Author Affiliations

Maine Medical Center Portland

JAMA. 1984;251(23):3082. doi:10.1001/jama.1984.03340470018015
Abstract

To the Editor.—  Recent reports have documented prolongation of prothrombin and bleeding times in patients receiving moxalactam disodium.1-3 These reports have resulted in changes in the manufacturer's recommendations so that patients now should receive supplemental vitamin K. It is also recommended that bleeding times be monitored in patients receiving more than 4 g daily. Prolonged bleeding times developed in the cases of three patients receiving "low-dose" moxalactam. One patient experienced clinical bleeding, and a possible additive or synergistic effect of calcium channel-blocking agents is suggested in two of the cases.

Report of Cases.—Case 1.—  A 59-year-old man was treated with moxalactam for a Serratia marcescens bacteremia secondary to a urinary tract infection. His initial serum creatinine value was 2.2 mg/dL, and he received 1 g every 12 hours intravenously (IV) as well as supplemental vitamin K. The azotemia was prerenal, and his creatinine level fell to 1.1

×